Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Wichita, KS

April 14, 2001Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 2001, 11:59 PM CDT for Neosho County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 11:59 PM CDT (04:59 UTC)
Expired
Apr 15, 2001, 1:00 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Neosho County, KS

The radar

The Tulsa radar (KINX), 152 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 12:16 AM CDTThunderstorm Wind 52 EErie, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr
Apr 14, 10:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 150459
SVRICT
KSC133-150600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1159 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 100 AM CDT.

* AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF THAYER...OR ABOUT 10 MILES
  SOUTH OF CHANUTE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR THAYER AROUND MIDNIGHT CDT...
  NEAR GALESBURG AROUND 1210 AM CDT...
  NEAR ERIE AROUND 1215 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 100 AM CDT.

LAT...LON 3763 9551 3740 9552 3740 9518 3760 9519

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:08 PM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, Apr 14, 3:08 PM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT SAT APR 14 2001

THUNDERSTORM CHANCES OF IMMEDIATE CONCERN THIS AFTERNOON.  TEMPS AND
THE POSSIBILITY OF NEXT CHANCE OF PRECIPITATION BY THE FIRST OF NEXT
WEEK THE FOCUS BEYOND.  LATEST SFC ANALYSIS HAS LOW OVER SWRN KANSAS
WITH WEAK BOUNDARY INVOF KANS-OKLA BORDER...WORKING NWD. DEWPTS
CREEPING INTO THE LOWER 60S ALONG THE BOUNDARY AND EXPECT MSTR TO
CONTINUE TO MOVE NWD.  WATER VAPOR SHOWING UPPER WAVE MOVING RAPIDLY
OUT OF ERN COLORADO WITH APPARENT GRAVITY WAVES DEVELOPING AHEAD OF
IT...JUST WEST OF CWA.  ELEVATED CONVECTION HAS ALREADY BROKEN OUT
AND WOULD EXPECT AREAL COVERAGE TO INCREASE PRIOR TO 00Z.

AFOREMENTIONED UPPER SYSTEM SHOULD MOVE ACROSS THE STATE FAIRLY
QUICKLY AS MODELS INDICATE IT EXITING THE REGION AFTER 06Z TONIGHT.
PRECIPITATION SHOULD BEGIN TO CONCENTRATE ITSELF MORE SOUTH AND EAST
IN AREA OF ENHANCED LIFT TOWARD OVERNIGHT.  WILL KEEP MENTION OF
PRECIP THEN WITH EMPHASIS BEING PLACED ON S CNTRL/SERN ZONES.  WILL
ALSO KEEP SOME MENTION OF SVR EARLY.  TEMPERATURES TO BE L40S NORTH
TO U40S SOUTH WITH SFC FLOW SWITCHING NWRLY.

BY SUNDAY...ZONAL FLOW SHOULD PREDOMINATE WITH CLEARING CONDITIONS.
THINK ANY LINGERING PRECIP SHOULD BE OVER PRIOR TO SUNRISE OVER SERN
ZONES GIVEN SPEED OF UPPER SYSTEM AND WILL REMOVE AM MENTION THERE.
FOR TEMPS...WILL GENERALLY FOLLOW WARMER FWC NUMBERS AS EXPECT SUN
TO OFFSET WEAK CAA.

NEXT SHOT OF COOLER AIR TO WORK ITS WAY SWD SUNDAY NIGHT AND MONDAY
AS COLD FRONT APPROACHES AREA.  MAIN UPPER LOW EXPECTED TO TRACK
ACROSS NRN U.S. WITH SFC LOW APPROACHING FROM THE SOUTHWEST.  GOOD
BROADSCALE LIFT INDICATED OVER THE AREA WHICH SHOULD MOVE EWD
THROUGH THE DAY.  ERLY SFC FLOW SHOULD HELP INCRS MOISTURE AS WELL.
WILL KEEP MENTION OF PRECIPITATION IN FOR MONDAY ACRS THE
NORTH...BUT KEEP POPS RATHER LOW ATTM.

IN THE EXTENDED...SFC HIGH TO SETTLE IN BEHIND COLD FRONT THROUGH
WEDNESDAY.   TEMPS SHOULD REMAIN RATHER COOL AND WILL TWEAK
DOWNWARD.  UPPER RIDGING IN PLACE INTO FRIDAY WITH NO SIGNIFICANT
PRECIPITATION CHANCES.  RIDGE BEGINS TO BREAK DOWN BY SATURDAY SEE
NEXT SHOT OF RAIN.

FCSTID = 16
ICT   49  74  45  64 /  50  10   0  10
HUT   47  72  42  63 /  50  10   0  10
EWK   47  71  43  62 /  50  10   0  10
EQA   48  73  43  63 /  50  10   0  10
WLD   50  74  45  65 /  50  10   0  10
RSL   43  68  38  56 /  30   0   0  20
GBD   44  69  39  57 /  30   0   0  20
SLN   45  70  40  59 /  40   0   0  20
MPR   46  70  39  60 /  40   0   0  20
CFV   52  75  45  65 /  70  10   0  10
CNU   51  75  44  65 /  70  10   0  10
K88   50  74  43  64 /  70  10   0  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:00 PM CDTSevere Thunderstorm WarningICTMcPherson60 min
Apr 14, 7:09 PM CDTSevere Thunderstorm WarningICTReno66 min
Apr 14, 7:19 PM CDTSevere Thunderstorm WarningICTSaline41 min
Apr 14, 7:26 PM CDTTornado WarningICTKingman49 min
Apr 14, 7:32 PM CDTSevere Thunderstorm WarningICTSedgwick58 min
Apr 14, 7:35 PM CDTSevere Thunderstorm WarningICTHarvey55 min
Apr 14, 8:19 PM CDTSevere Thunderstorm WarningICTSumner41 min
Apr 14, 8:35 PM CDTSevere Thunderstorm WarningICTButler, Cowley55 min
Apr 14, 8:55 PM CDTTornado WarningICTCowley35 min
Apr 14, 9:10 PM CDTSevere Thunderstorm WarningICTReno65 min
Apr 14, 9:22 PM CDTSevere Thunderstorm WarningICTElk38 min
Apr 14, 9:30 PM CDTTornado WarningICTChautauqua60 min
Apr 14, 9:36 PM CDTSevere Thunderstorm WarningICTHarvey69 min
Apr 14, 9:49 PM CDTSevere Thunderstorm WarningICTKingman56 min
Apr 14, 10:08 PM CDTSevere Thunderstorm WarningICTMontgomery52 min
Apr 14, 10:12 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 14, 10:29 PM CDTSevere Thunderstorm WarningICTButler61 min
Apr 14, 10:54 PM CDTSevere Thunderstorm WarningICTSumner51 min
Apr 14, 10:57 PM CDTSevere Thunderstorm WarningICTGreenwood48 min
Apr 14, 11:02 PM CDTSevere Thunderstorm WarningICTLabette28 min
Apr 14, 11:15 PM CDTSevere Thunderstorm WarningICTCowley75 min
Apr 14, 11:50 PM CDTSevere Thunderstorm WarningICTWilson40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.